MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC204
Medical Device Problem Codes Material Deformation (2976); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Seroma (2069)
Date of Event 07/31/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2013: dr.(b)(6), dr.(b)(6), indications for procedure: ¿[the patient] is a 56-year-old gentleman with a significant past medical history for coronary artery disease status post 3 vessel cabg in 2003 and subsequent stent placement in 2008 on aspirin and plavix therapy, copd, tobacco abuse, hypertension, and a past surgical history significant for 2 prior ventral hernia repairs in 2006.The patient presented acutely to an outside hospital with 24 hours worth of abdominal pain with associated symptoms of hematochezia, nausea, bilious emesis, and chills.The patient was transferred to the nashville va for higher level of care.Upon arrival, the patient's labs were significant for leukocytosis with a neutrophil predominance.The patient's ct scan from the outside hospital showed multiple small ventral hernias with incarcerated transverse colon without any obstruction; however, there was marked bowel wall hyperenhancement and thickening concerning for inflammation and possible ischemia secondary to strangulation.There was no free fluid or signs of perforation.Given the patient's concerning abdominal exam, leukocytosis, hematochezia, and ct findings, there was significant concern for bowel comprimes [sic].Therefore, the decision was made to proceed to the operating room for exploratory laparotomy, reduction of incarcerated hernia and to rule out strangulated bowel.The risks, benefits and alternatives of the procedure were discussed at length with the patient and his wife.The patient understood these risks and complications and desired to proceed forward.¿ implant procedure: exploratory laparotomy.Lysis of adhesions.Repair of ventral hernia repair with gore oval dualmesh (26 cm x 34 cm x 2 mm).Removal of old surgisis gold mesh.Primary closure of fascia over mesh underlay.[implant: gore® dualmesh® biomaterial, 10965638/1dlmc204, 26cm x 34cm x 2mm thick, oval].Implant date: (b)(6) 2013 [hospitalization dates unknown].Dr.(b)(6), dr.(b)(6), assistant: dr.(b)(6): preoperative diagnosis: incarcerated ventral hernia, concern for strangulation.Postoperative diagnosis: incarcerated ventral hernia.Findings: reduction of the incarcerated transverse colon was successful.Inspection of the colon did not reveal any signs of bowel compromise.The patient had a 15 cm x 10 cm ventral hernia defect a ¿swiss cheese¿ defects [sic].In the epigastrium the patient had a wadded up piece of old surgisis gold mesh.Operative procedure: [the patient] was identified in the preoperative holding area where he was consented and marked.He was brought to the operating room where he was placed on the operating room table in the supine position.At that time, a preoperative time out was conducted with all appropriate or staff.The patient tolerated induction of anesthesia without complication.The patient's abdomen was prepped and draped in sterile, usual fashion.Prior to incision, a final operative time out was conducted.A 12 cm incision was made ellipsing out the patient's old surgical ventral scar.This incision was carried down to the subcutaneous tissues meticulously knowing he had incarcerated bowel within the subcutaneous tissue based on the patient's preoperative ct imaging.The dissection was carried through the subcutaneous tissue using electrocautery.Throughout this time meticulous attention was paid to achieving adequate hemostasis.At this time it was appreciated the patient had multiple "swiss cheese" defects with pieces of omentum and transverse colon incarcerated through these defects.The defects or the herniated contents were easily reduced once the fascia was incised down the midline next, attention was turned to lysis of adhesions along the posterior aspect of the patient's fasia.This was done with electrocautery and blunt dissection.Great attention was paid towards hemostasis and to avoid injury to the surrounding bowel.During the lysis of adhesions there was no injury to adjacent structures such as bowel or liver.Once all of the adhesions were lysed circumferentially around the ventral defect, the bowel was able to be visualized.The transverse colon did appear edematous; however, there were no signs of bowel compromise or significant ischemic changes.At this time it was felt that the patient did not have any compromised bowel and the decision was made to proceed with a ventral hernia repair.Prior to proceeding with the hernia repair, an ng tube was placed for gastric decompression.Next, attention was turned to excising the patient's prior mesh which was located in his epigastrium in the subxiphoid region.This mesh was a prior biologic that was placed in 2006.The mesh easily peeled away from the fibrous capsule with electrocautery.The fibrous capsule was also excised in this dissection.The mesh was sent for culture and anaerobic and aerobic specimens were sent as well.There was no evidence of gross contamination, purulence or infection on inspection.Our attention turned to repairing the patient's abdominal ventral hernia.The defect measured approximately 15 cm x 10 cm.In preparation for placement of the mesh underlay, the patient's skin was marked in an oval shape to allow 4 cm of mesh overlap between healthy fascia and the hernia defect.Once the appropriate mesh underlay size was measured, the 26 cm x 34 cm x 2 mm gore dualmesh oval shape was brought onto the field.Measuring out the appropriate size for mesh underlay based on the 4 cm overlap, the mesh was cut to ~ 25 cm x 18 cm.At this time the oval mesh was oriented in the cephalad caudad direction.In preparation for suture placement, 21 spots were placed around the oval mesh 3 cm apart in preparation for stitch placement.Based on these markings, 0 ethibond sutures were placed in the mesh and secured in place.Next, working in the cephalad aspect of the ventral hernia, the first 2 ethibond sutures (1 and 11 oclock) were secured to the posterior aspect of the rectus sheath utilizing the carter-thomason device.The carter-thomason was inserted through a 5 mm skin incision and brought through the subcutaneous tissue, the rectus muscle and brought out through the fascia approximately 1 cm apart.The ethibond sutures were bought out through this incision and secured in place with a kelly clamp.The ethibond sutures utilizing the carter-thomason were brought up through the fascia, subcutaneous tissue and the skin in a clockwise direction.The cephalad aspect of the hernia repair required 2 protack tacking device placements to ensure appropriate overlap along the inferior costal margin.The carter-thomason under direct visualization utilizing a wide malleable was safely brought through the abdominal wall into the peritoneal cavity each time.However, at one point, the carter-thomason entered the abdominal cavity beyond the lateral aspect of the malleable.Gross inspection of the underlying small bowel did not reveal any bowel injury.Again, there was direct visualization of the carter-thomason entering the intraabdominal cavity at all times and there was no appreciated bowel injury throughout the 21 ethibond suture placement.After all sutures were secured, the mesh was secured to the posterior aspect of the fascia and each ethibond suture was tightened down tautly to the anterior rectus sheath.Next, the incision and mesh was copiously irrigated with 1 l of irrigant utilizing the pulsavac.Hemostasis was meticulously achieved at this time.Now that the mesh underlay was completed, attention was turned to closing the fascia over top of the mesh.Three centimeter subcutaneous flaps were created in a circumferential fashion around the anterior aspect of the fascia to allow the fascia to be closed without any tension.The fascia was closed utilizing looped pds sutures running from a cephalad and caudad direction.Zero vicryl sutures were utilized during the closure for internal retention sutures.The fascia was closed without tension.Next, a running 3-0 vicryl was used to close the subcutaneous tissue.The deep dermal space was closed utilizing a running 3-0 vicryl.The skin was closed utilizing staples.The 21 stab incisions in the oval on the patient's skin that were utilized for the carter-thomason placement were closed using 5-0 vicryl in a subcuticular fashion.Next dermabond was applited [sic] to the incisions.(b)(6) 2013: dr.(b)(6).Implant report.Implant: wl gore (2145).Ref# 1dlmc204.Lot #: 10965638.Biomaterial, dualmesh, 26.0cm x 34.0cm x 2.0mm oval.Explant preoperative complaints: (b)(6) 2015: dr.(b)(6), dr.(b)(6), indications for procedure: ¿mr.(b)(6) is a 59-year-old gentleman who had previously undergone 3 separate hernia repairs with various types of mesh.The most recent one was with a piece of gore-tex mesh that was complicated by a persistent seroma that became secondarily infected after multiple drainage procedures.Since it had been fully treated with a course of antibiotics and no longer exhibited any signs of infection, he was deemed an appropriate candidate for a probable 2-stage repair, which was upgraded to a 1-stage repair as the seroma was totally contained and not violated¿.Explant procedure: excision of mesh.Lysis of adhesions.Bilateral myocutaneous flaps (rives-stoppa-type hernia repair).Implantation of mesh.Repair of recurrent ventral hernia.Implant: bard softmesh.Explant date: (b)(6) 2015 [hospitalization dates unknown].Dr.(b)(6), dr.(b)(6), dr.(b)(6): ­ preoperative diagnosis: recurrent ventral hernia, history of mesh seroma ­ postoperative diagnosis: recurrent ventral hernia, history of mesh seroma, contracted gore mesh with associated seroma.­ anesthesia: general endotracheal anesthesia.Wound classification: clean contaminated.­ findings: gore-tex mesh with associated seroma.Solitary loop of small bowel densely adherent to underlying mesh.No serosal injury after lysis of adhesion.22x 30 transverse by longitudinal piece of bard soft lightweight polypropylene mesh implanted into the retrorectus space.­ operation: ¿mr.(b)(6) was brought to the operating room and placed in supine position on the or table following verification of his consent, marking of the surgical site, and signing of the preoperative history and physical.The preoperative briefing was performed as is our custom.General anesthesia was induced, and the patient was intubated.He was then positioned, prepped and draped in sterile fashion, and a final time-out was called with dr.Barbul in the room.A midline incision was made over his previous laparotomy scar extending below the umbilicus into virgin territory.The abdomen was entered below the umbilicus in the free area along the linea alba, staying in the midline.This incision was carried up to the epigastric area, where the ballooned mesh was encountered.It was obvious that the mesh was filled with fluid.This was carefully dissected around using a combination of sharp and electrocautery dissection, first around the right side then around the left side.Underlying this was 1 loop of small bowel, which was sharply and bluntly dissected away from the bottom of the mesh.It appeared to be free of any serosal injuries following this.At this point, we called our medical photographer to take some photos of this mesh both in situ and ex vivo.It appeared to be peritonealized on the posterior side with a fair amount of fluid that appeared to be turbid but was not violated.At this point, the decision was made to proceed with 1-stage hernia repair with implantation of lightweight mesh, as the surgical field appeared clean and not contaminated grossly by the infected mesh.We began by making our myocutaneous flaps, first on the right side in the retrorectus space, carrying this all the way to the linea semilunaris both above and below.In the cephalad direction, we went superior to the ribs and over the sternum.We did this bilaterally and then inferiorly connected our spaces as we transitioned to the preperitoneal space.Following this, we inspected both sites for hemostasis, and, when we were satisfied with the extent of our dissection and were confident that the posterior sheath would come together in the midline, we ran this closed with a 2-0 pds suture, taking care not to stitch our underlying towel in and to take it out in the end, which was taken out.There were no issues with increased airway pressures following closure of the posterior sheath.We then measured our space and deemed it appropriate for a 22 x 30 piece of bard softmesh, which we placed in the defect and laid quite nicely.We then secured this in place with 8 full-thickness 0 pds sutures, first above and below then to the side and then in between each of these stitches.After being placed circumferentially to anchor the mesh out laterally, these were tied down such that the knots were buried beneath the skin without dimpling.The mesh and retrorectus space was once again irrigated with copious amounts of normal saline instilled with gu irrigant and vancomycin.Following this, we placed 2 19-french blake drains in the retrorectus space, and then closed our midline with two #1 looped pds.We then irrigated the subcutaneous space and closed the skin with staples, placing acticoat dressing over the staples and dressing the drains and the full-thickness suture sites with steri-strips.Following this, the patient was awakened from anesthesia and transferred to the pacu.¿ ­ implant log: mesh.Bard.30.5 cm x 30.5cm.Quantity: 1.Relevant medical information: no information.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence¿.Medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2013 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2015, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: hernia recurrence, chronic pain, seroma, adhesions, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: corrected type of investigation code.H6: corrected medical device problem code.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16479629
Report Number3003910212-2023-01431
Device Sequence Number16928067
Product Code FTL
UDI-Device Identifier00733132601073
UDI-Public00733132601073
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2015
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 04/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/30/2017
Device Model Number1DLMC204
Device Catalogue Number1DLMC204
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer10/21/2020
Initial Report FDA Received Date03/03/2023
Supplement Report FDA Received Date04/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/12/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient Age59 YR
Patient SexMale
Patient Weight89 KG